Mathematics Faculty Articles

Document Type

Article

Publication Date

12-1-2012

Publication Title

Moscow Mathematical Journal

Keywords

Monoids, Varieties, Specht varieties, Limit varieties, Finitely based, Hereditarily finitely based

ISSN

1609-3321

Volume

12

Issue/No.

4

First Page

787

Last Page

802

Abstract

A variety of algebras is a Specht variety if all its subvarieties are finitely based. This article presents the first example of a maximal Specht variety of monoids. The existence of such an example is counterintuitive since it is long known that maximal Specht varieties of semigroups do not exist. This example permits a characterization of Specht varieties in the following four classes based on identities that they must satisfy and varieties that they cannot contain: (1) overcommutative varieties, (2) varieties containing a certain monoid of order seven, (3) varieties of aperiodic monoids with central idempotents, and (4) subvarieties of the variety generated by the Brandt monoid of order six. Other results, including the uniqueness or nonexistence of limit varieties within the aforementioned four classes, are also deduced. Specifically, overcommutative limit varieties of monoids do not exist. In contrast, the limit variety of semigroups, discovered by M.V. Volkov in the 1980s, is an overcommutative variety.

ORCID ID

0000-0002-1662-3734

ResearcherID

I-6970-2013

Find in your library

Included in

Mathematics Commons

Share

COinS